Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 108, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 21, 2017, 5:49 PM CDT for 4 counties in Minnesota. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2017, 5:49 PM CDT (22:49 UTC)
- Expired
- Jul 21, 2017, 6:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clay County, MN, Otter Tail County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 133 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:53 PM CDT | HAIL 1 | 1 E Downer, MN | HAIL COVERED THE ROAD EAST OF DOWNER. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 3:07 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.8 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -638 J/kg
- Mixed-layer LCL
- 2490 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
541
WUUS53 KFGF 212249
SVRFGF
MNC005-027-111-167-212345-
/O.NEW.KFGF.SV.W.0108.170721T2249Z-170721T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
549 PM CDT FRI JUL 21 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southern Clay County in northwestern Minnesota...
Northern Otter Tail County in west central Minnesota...
Northern Wilkin County in west central Minnesota...
Southern Becker County in northwestern Minnesota...
* Until 645 PM CDT.
* At 549 PM CDT, a severe thunderstorm was located near Muskoda, or
22 miles east of Fargo, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hawley around 550 PM CDT.
Rollag and Dale around 555 PM CDT.
Vergas around 620 PM CDT.
Butler and Hillview around 645 PM CDT.
This includes Interstate 94 in Minnesota between mile markers 8 and
44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4634 9516 4641 9628 4658 9676 4659 9675
4663 9679 4675 9679 4689 9651 4698 9618
4672 9618 4672 9516
TIME...MOT...LOC 2249Z 274DEG 46KT 4680 9636
HAIL...1.00IN
WIND...60MPH
$$
JH1 follow-up statement
999
WWUS53 KFGF 212343
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
643 PM CDT FRI JUL 21 2017
MNC005-027-111-167-212353-
/O.EXP.KFGF.SV.W.0108.000000T0000Z-170721T2345Z/
Clay MN-Otter Tail MN-Wilkin MN-Becker MN-
643 PM CDT FRI JUL 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAY...NORTHERN OTTER
TAIL...NORTHERN WILKIN AND SOUTHERN BECKER COUNTIES WILL EXPIRE AT
645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central, northwestern and west central Minnesota...and southeastern
North Dakota.
LAT...LON 4634 9516 4641 9628 4658 9676 4659 9675
4663 9679 4675 9679 4689 9651 4698 9618
4672 9618 4672 9516
TIME...MOT...LOC 2343Z 289DEG 34KT 4663 9564
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:48 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jul 21, 3:48 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Grand Forks ND 348 PM CDT Fri Jul 21 2017 .SHORT TERM...(This evening through Saturday) Issued at 341 PM CDT Fri Jul 21 2017 Still many questions in regards to convection thru the night. Boundary located from Red Lake MN west to near Cooperstown ND. a bit more east wind north of this boundary from earlier convection while south winds south of this boundary with temps mid 80s to low 90s. Sfc based cape 3-4k in the RRV but where storms are nr Cooperstown/Carrington some cap exists and still not certain storms are rooted in boundary layer yet. Storms east toward GFK into Crookston was elevated. Overnight storms that are expected to fire in Manitoba may drop southeast into NE ND but that again is not certain. Breezy and cooler Saturday with risk of a few showers or t-storms in NW MN. .LONG TERM...(Saturday night through Friday) Issued at 341 PM CDT Fri Jul 21 2017 Sunday a cool day compared to normal and then next wave with tstm chance arriving into central/ern ND late Monday aftn and moving east. For Tues-Fri relatively quite pattern. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 111 PM CDT Fri Jul 21 2017 VFR thru the pd outside of the t-storms where cigs/wind variable. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Riddle LONG TERM...Riddle AVIATION...Riddle
Hazardous weather outlook, Jul 21, 4:45 AM CDT, 13 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 445 AM CDT Fri Jul 21 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 445 AM CDT Fri Jul 21 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are likely this afternoon and evening across the region. However, details such as coverage, timing, and exact location are still uncertain. The potential exists for hail up to 2 inches in diameter or greater, winds up to 75 mph, tornadoes, and localized heavy rainfall. Heat index values will approach 100 degrees across portions of the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The potential exists for scattered severe thunderstorms Saturday afternoon across the northern Red River Valley and northwest Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this afternoon. TG
In the hours before
Local storm report, Jul 21, 5:18 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
518 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 2 NE LENGBY 47.54N 95.60W
07/21/2017 POLK MN PUBLIC
BRANCHES DOWN AND POWER OUT. ONLY HAD PEA SIZED HAIL.
&&
VGODONSpecial weather statement, Jul 21, 5:18 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 518 PM CDT FRI JUL 21 2017 MNZ002-212315- Norman MN- 518 PM CDT FRI JUL 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORMAN COUNTY UNTIL 615 PM CDT... At 518 PM CDT, Doppler radar was tracking a strong thunderstorm over Hadler, or 34 miles north of Fargo, moving east at 55 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Ada and Hadler around 520 PM CDT. Twin Valley and Gary around 535 PM CDT. Waukon around 540 PM CDT. Faith around 545 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A severe thunderstorm watch remains in effect until 1100 PM CDT for northwestern Minnesota. LAT...LON 4716 9676 4750 9675 4750 9607 4715 9607 TIME...MOT...LOC 2218Z 276DEG 47KT 4734 9659 JH
Special weather statement, Jul 21, 5:22 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 522 PM CDT FRI JUL 21 2017 MNZ006-009-017-212315- North Beltrami MN-Lake Of The Woods MN-South Beltrami MN- 522 PM CDT FRI JUL 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BELTRAMI AND SOUTHEASTERN LAKE OF THE WOODS COUNTIES UNTIL 615 PM CDT... At 521 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles southwest of Oaks Corner to near Debs. Movement was east at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Strong thunderstorms will be near... Nebish around 540 PM CDT. Hines around 555 PM CDT. Blackduck around 605 PM CDT. Kelliher, Shooks and Funkley around 615 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. If on a lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && A severe thunderstorm watch remains in effect until 1100 PM CDT for north central Minnesota. LAT...LON 4762 9511 4840 9514 4848 9443 4761 9442 TIME...MOT...LOC 2221Z 254DEG 28KT 4835 9505 4772 9503 jk
Local storm report, Jul 21, 5:23 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
523 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL CASSELTON 46.90N 97.21W
07/21/2017 E0.88 INCH CASS ND PUBLIC
DIME TO NICKEL SIZED HAIL.
&&
VGODONLocal storm report, Jul 21, 5:27 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
527 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 4 SSE BAGLEY 47.47N 95.37W
07/21/2017 CLEARWATER MN TRAINED SPOTTER
WINDS BLEW OUT A WINDOW ON A HOUSE AND BROKE DOWN
NUMEROUS LARGE BRANCHES.
0504 PM HAIL 4 SSE BAGLEY 47.47N 95.37W
07/21/2017 E2.00 INCH CLEARWATER MN TRAINED SPOTTER
IN ADDITION TO SEVERE WINDS... LARGE HAIL COVERED THE
GROUND.
&&
GGUSTLocal storm report, Jul 21, 5:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
540 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND GST 3 W BEMIDJI 47.48N 94.94W
07/21/2017 M54 MPH BELTRAMI MN AWOS
PEAK WINDS MEASURED AT THE BEMIDJI AIRPORT AWOS.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:12 PM CDT | Special Weather Statement | FGF | Roseau | 63 min |
| Jul 21, 1:57 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall | 46 min |
| Jul 21, 3:37 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 23 min |
| Jul 21, 4:10 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 65 min |
| Jul 21, 4:15 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Polk, Red Lake | 60 min |
| Jul 21, 4:51 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk | 54 min |
| Jul 21, 4:51 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 54 min |
| Jul 21, 5:18 PM CDT | Special Weather Statement | FGF | Norman | 57 min |
| Jul 21, 5:22 PM CDT | Special Weather Statement | FGF | Beltrami | 53 min |
| Jul 21, 5:29 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Mahnomen | 61 min |
| Jul 21, 5:44 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard | 35 min |
| Jul 21, 6:28 PM CDT | Severe Thunderstorm Warning | FGF | Becker | 31 min |
| Jul 21, 6:57 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 63 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.